Wyoming, 2003

High Wind in Wyoming, December 16, 2003

December 16, 2003 · NWS RIW · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 16, 3:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 16, 3:10 PM MST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
310 PM MST TUE DEC 16 2003

.TONIGHT THROUGH THURSDAY NIGHT...
WESTERLY FLOW INCREASING OVER WYOMING WITH STRONG PRESSURE GRADIENT
IN NORTHWEST IN LEE OF THE ABSAROKA RANGE.  WITH WEST NORTHWEST JET
MOVING IN COMBINED WITH SURFACE PRESSURE GRADIENT INCREASING EXPECT
HIGH WINDS TO DEVELOP IN THE CANYONS AND FOOTHILLS WEST OF CODY.
HAVE ISSUED HIGH WIND WARNING FOR TONIGHT FOR THE CODY FOOTHILLS.
THE STRONGEST WINDS ARE EXPECTED IN THE CLARK AREA AND IN THE
SOUTHFORK CANYON.  THE WEST FLOW WILL BRING CLOUDS AND SOME LIGHT
SNOW TO THE NORTHWEST MOUNTAINS BUT LITTLE IF ANY ACCUMULATION IS
EXPECTED.  TEMPERATURES ACROSS THE AREA WILL BE ON THE RISE
THROUGH THURSDAY NIGHT ESPECIALLY ON THE EAST SLOPES OF THE
MOUNTAINS WHERE DOWNSLOPE WINDS WILL PRODUCE THE MOST WARMING.  THE
HIGHER MOUNTAINS WILL ALSO EXPERIENCE RATHER WARM AIR ALOFT BUT
SNOW COVER SHOULD MODERATE THE WARMING.

.FRIDAY THROUGH TUESDAY...
UPPER TROF MOVING INTO U.S. WEST COAST WITH RIDGE OVER OUR AREA.
HAVE LEFT WX DRY AND MILD HIGHS. A SHORTWAVE MOVES INTO THE AREA SAT
BUT SEEMS TO BE WEAK AND THUS MAINLY MTN PCPN EXPECTED. ALL LONG
RANGE MODELS SPLITTING ENERGY WITH NEXT TROF SUNDAY AND SENDING PART
OF THE ENERGY TOWARD N UT BY 00Z MON. HAVE MADE SOME WX ADJUSTMENTS
IN GRIDS TO REFLECT THIS EVENT SUN/SUN NT. RIDGE IS PROGGED TO REFORM
OVER W U.S. MON WITH NNW FLOW OVER OUR CWA. THUS A DRY AND COOL DAY.
HAVE KEPT TUE DRY FOR NOW WITH FLOW BECOMING MORE ZONAL.

&&

.RIW...WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING FOR THE CODY FOOTHILLS TONIGHT ZONE...003.

&&

C.BAKER
Hazardous weather outlook, Dec 16, 3:31 PM MST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
331 PM MST TUE DEC 16 2003

WYZ001>020-022>030-171231-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
331 PM MST TUE DEC 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING HAS BEEN ISSUED FOR THE CODY FOOTHILLS TONIGHT.
HIGH WINDS OF 45 TO 55 MPH WITH SOME GUSTS AROUND 70 MPH ARE EXPECTED
IN THE CANYONS AND FOOTHILLS WEST OF CODY.

WINDY CONDITIONS ARE ALSO EXPECTED IN NATRONA COUNTY AND SOUTHERN
FREMONT COUNTY FROM SOUTH PASS...THROUGH BEAVER RIM AND MUDDY GAP
TO CASPER.  SOUTHWEST WINDS OF 30 TO 35 MPH WILL GUST TO 50 MPH
THROUGH THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY AND TONIGHT.

C.BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
December 16, 5:00 PM MST
Where
Cody Foothills forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2003Every state in 2003This day in weather historyWarnings in Wyoming, December 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332121.